Hail, Columbia
- When
- May 5, 5:52 PM EST to 5:54 PM EST
- Where
- Columbia County, 2 mi W of Harlem
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.420, -82.355
SKYWARN spotter reported 3/4 inch hail just west of Harlem.
Isolated severe storms moved through the CSRA and produced some large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAE wrote it up.
Isolated severe storms moved through the CSRA and produced some large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at May 5, 1:36 PM EST, 4 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 236 PM EDT TUE MAY 5 2009 .SYNOPSIS... A WARM MOIST AIRMASS WILL CONTINUE OVER THE AREA SOUTH OF A FRONT STALLED TO OUR NORTH. && .NEAR TERM /UNTIL 10 PM THIS EVENING/... CAE CWA REMAINS IN THE WARM SECTOR SOUTH A FRONT IN NORTH CAROLINA. WITH DEWPOINTS IN THE UPPER 60S TO AROUND 70 AND WEAK UPPER IMPULSES...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE DEVELOPING THIS AFTERNOON BEHIND THE MAIN AREA OF STORMS THAT MOVED THROUGH THE AREA THIS MORNING. THIS ACTIVITY SHOULD CONTINUE THROUGH THE EVENING AND DIMINISH AFTER SUNSET. WILL CONTINUE 40 PERCENT CHANCE OF STORMS OVERNIGHT. PARAMETERS FOR SEVERE WEATHER ARE MARGINAL SO DO NOT EXPECT OTHER THAN ISOLATED SEVERE REPORTS. && .SHORT TERM /10 PM THIS EVENING THROUGH THURSDAY NIGHT/... WEATHER PATTERN WILL REMAIN UNSETTLED THROUGH THE SHORT TERM. ABUNDANT LOW LEVEL MOISTURE...SUFFICIENT INSTABILITY...AND WEAK DISTURBANCES ALOFT WILL KEEP THE THREAT OF SHOWERS AND THUNDERSTORMS IN THE FORECAST. A SHORT WAVE WILL MOVE ACROSS THE AREA WED AFTERNOON AND NIGHT SO WILL GO WITH LIKELY POPS DURING THIS PERIOD. BEHIND THIS WAVE...ACTIVITY WILL BE MAINLY SCATTERED THURSDAY AFTERNOON AND EVENING. TEMPS WILL BE NEAR GUIDANCE VALUES. && .LONG TERM /FRIDAY THROUGH TUESDAY/... FRONTAL BOUNDARY REMAINS STALLED TO OUR NORTH THROUGH SATURDAY AND IS THEN FORECAST TO SLIDE SOUTH THROUGH THE STATE SUNDAY AND SUNDAY NIGHT. FRONT FORECAST TO STALL OVER SOUTHERN PART OF CWA AND THEN MOVE NORTH AGAIN AS A WARM FRONT ON TUESDAY. WITH FRONT NEAR THE AREA THROUGH THE PERIOD IT APPEARS THAT SUFFICIENT ATMOSPHERIC MOISTURE WILL REMAIN AND DIURNAL INSTABILITY WILL RESULT IN SLIGHT CHANCE TO CHANCE POPS INTO TUESDAY FOR MAINLY AFTERNOON AND EVENING SHOWERS/THUNDERSTORMS. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... WIDESPREAD SHOWERS AND THUNDERSTORMS THIS AFTERNOON EXTENDING FROM CSRA NORTHEAST ACROSS THE EASTERN MIDLANDS WHERE CEILINGS MAINLY MVFR AND LOWER IN LOCALLY HEAVY RAIN. OTHER SCATTERED SHOWERS DEVELOPING ACROSS CENTRAL SOUTH CAROLINA. WEAK MID LEVEL DISTURBANCE EXPECTED TO ENHANCE CONVECTION LATE THIS AFTERNOON AND DURING THE EVENING. SO MORE THUNDERSTORMS EXPECTED...WITH THE TAF SITES PROBABLY HAVING LOWER CEILINGS/VISIBILITY AT TIMES. WITH LOW TO MID LEVEL MOISTURE REMAINING HIGH AFTER 06Z...CONFIDENCE HIGH FOR LOW STRATUS/STRATO-CU TO DEVELOP TOWARD MORNING WITH WIDESPREAD IFR/MVFR CONDITIONS. EXTENDED AVIATION OUTLOOK...WIDESPREAD MVFR OR IFR CONDITIONS MAY OCCUR THROUGH THURSDAY ASSOCIATED WITH THE FRONT STALLED NEAR THE REGION. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 606 PM EDT TUE MAY 5 2009 GAZ040-063>065-077-SCZ018-025>031-035>038-041-062215- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-EDGEFIELD-SALUDA- LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN- CLARENDON-BAMBERG- 606 PM EDT TUE MAY 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SEVERE THUNDERSTORMS MAY OCCUR WEDNESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. SCZ015-016-020>022-062215- LANCASTER-CHESTERFIELD-NEWBERRY-FAIRFIELD-KERSHAW- 606 PM EDT TUE MAY 5 2009 ...TORNADO WATCH 246 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SEVERE THUNDERSTORMS MAY OCCUR WEDNESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 637 PM EDT TUE MAY 5 2009 SCZ020-021-052330- FAIRFIELD-NEWBERRY- 637 PM EDT TUE MAY 5 2009 ...A DANGEROUS THUNDERSTORM MAY MOVE INTO NORTH NEWBERRY COUNTY AND FAIRFIELD COUNTY... A THUNDERSTORM WITH A LIKELY TORNADO IN LAURENS COUNTY WAS MOVING EAST-SOUTHEASTWARD. THIS STORM MAY MOVE INTO THE EXTREME NORTH PART OF NEWBERRY COUNTY BETWEEN 700 PM AND 730 PM...AND INTO PARTS OF FAIRFIELD COUNTY AFTER 730 PM. IF THIS STORM DOES NOT WEAKEN THEN A TORNADO WARNING WILL BE NEEDED FOR PARTS OF NEWBERRY AND FAIRFIELD COUNTIES. A TORNADO WATCH IN EFFECT INCLUDES FAIRFIELD AND NEWBERRY COUNTIES. REMEMBER...A SMALL INTERIOR ROOM ON THE LOWEST FLOOR USUALLY OFFERS THE BEST PROTECTION FROM TORNADOES. GET UNDER SOMETHING STURDY. LISTEN FOR LATER STATEMENTS OR POSSIBLE WARNINGS. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9.
The Robins AFB radar (KJGX), 124 km away, was scanning. The volume nearest the first event began at 22:51 UTC.
1 hail. Local standard time, as filed.
SKYWARN spotter reported 3/4 inch hail just west of Harlem.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157665.